Pennsylvania, 2009

Damaging Winds and Lightning Strike in Pennsylvania, August 9, 2009

August 9, 2009 · NWS PHI · 5 events in 4 counties and zones

A northward moving warm front during the morning of the 9th, helped produce some heavy rain. As the region became entrenched in the warm sector during the day, this helped to ignite thunderstorms through the evening of the 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A northward moving warm front during the morning of the 9th, helped produce some heavy rain. As the region became entrenched in the warm sector during the day, this helped to ignite thunderstorms through the evening of the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 9, 11:01 AM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 9, 11:01 AM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1201 PM EDT SUN AUG 9 2009

.SYNOPSIS...
A WARM FRONT EXTENDED FROM THE GREAT LAKES TO THE MIDDLE ATLANTIC
COAST DURING THE NIGHT.  THE FRONT WILL LIFT NORTHWARD ACROSS OUR
REGION TODAY.  A HOT HUMID AIRMASS WILL BUILD UP FROM THE SOUTHWEST
FOR MONDAY INTO TUESDAY.  A FRONTAL BOUNDARY FROM THE NORTHWEST IS
FORECAST TO PASS THROUGH OUR REGION LATE ON TUESDAY.  THE BOUNDARY
IS EXPECTED TO STALL ACROSS SOUTHERN VIRGINIA AND NORTH CAROLINA FOR
THE MIDDLE AND LATE PARTS OF THE NEW WEEK AS HIGH PRESSURE FROM THE
WEST BUILDS ACROSS THE NORTHEASTERN STATES.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SCATTERED SHOWERS AND TSTMS CONTINUE TO DEVELOP IN CENTRAL PA
ALONG THE WARM FRONT. SINCE THE GROUND ALREADY IS WET IN MANY
AREAS, AND THE FACT THAT THE CONVECTION CONTINUES TO BE HIGHLY
EFFICIENT FOR DEVELOPING TORRENTIAL DOWNPOURS, WE HAVE ISSUED A
FLASH FLOOD WATCH INTO LATE TONIGHT.

OTHERWISE...THE FIRST BATCH OF SHOWERS IS PRESENTLY MOVING OFF
THE SRN NJ SHORE. THE RADAR ECHOS MOVING AWAY HAVE A SUBTLE TWIST
IN THEM...INDICATING THE MID-LEVEL VORT MAX WITH THE SYSTEM.
TORRENTIAL DOWNPOURS OCCURRED AS THIS AREA MOVED BY METRO
PHILADELPHIA AND PRODUCED SOME URBAN AND SMALL STREAM FLOODING
AROUND THE CITY. RAINFALL TOTALS OF 1 TO 2 INCHES PER HOUR WERE
OBSERVED WITH ACTIVITY. ANOTHER WEAKENING BATCH OF SHOWERS WILL
MOVE ACROSS SE PA AND SRN NJ (SOUTH OF WHERE THE PREVIOUS RAINS
FELL). LOOKS LIKE THE ACTIVITY FOR THE AFTERNOON WILL BE
SCATTERED, SO A 40 POP WAS USED FOR THE UPDATE. ANY RAINS THIS
AFTERNOON WILL BE OF THE DOWNPOUR VARIETY WITH THE TROPICAL AIR
MASS ARRIVING ON THE SCENE. A WARM FRONT MOVING ACROSS THE AREA
COULD FOCUS ANY ACTIVITY ALONG IT.

TEMPERATURES, DEW POINTS AND WINDS WERE ADJUSTED TO ACCOUNT FOR
THE FRONTAL MOVEMENT AND LOCAL EFFECTS. MAX TEMPS WERE LOWERED UP
NORTH WHERE CLOUDS SHOULD RULE MUCH OF THE DAY. ALL GRIDS AND
PUBLIC PRODUCTS HAVE ALREADY BEEN SENT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
AFTER A MUGGY NIGHT TONIGHT, THE UPPER LEVEL RIDGE SHOULD MAKE ITS
FARTHEST PUSH OVER OUR REGION ON MONDAY MORNING BEFORE IT BEGINS TO
GET KNOCKED BACK TO THE SOUTH.  THE LOW LEVEL FLOW SHOULD PULL SOME
OF THE 90 DEGREE PLUS AIR FROM THE MIDDLE MISSISSIPPI RIVER VALLEY
INTO OUR REGION FOR MONDAY.  TEMPERATURES AT 850 HPA SHOULD BE NEAR
+20C OVER OUR CENTRAL AND SOUTHERN COUNTIES.  WE WILL CONTINUE TO
FORECAST TEMPERATURES IN THE 90S FOR ALMOST OUR ENTIRE REGION.

WITH DEW POINT TEMPERATURES EXPECTED TO BE AROUND 70 ON MONDAY
AFTERNOON, HEAT INDEX VALUES SHOULD RISE INTO THE 100 TO 105 RANGE
IN THE PHILADELPHIA METROPOLITAN AREA.  AS A RESULT, WE WILL
MAINTAIN THE EXCESSIVE HEAT WATCH FOR OUR HIGHLY URBANIZED AREAS.
WE MAY EVENTUALLY NEED AN ADVISORY FOR OTHER LOCATIONS, AS HEAT
INDEX VALUES SHOULD BE NEAR 100 TO THE NORTH OF THE WATCH, AND
AROUND 105 TO THE SOUTH.

THE HIGHEST INSTABILITY VALUES IN OUR REGION DURING THE SHORT TERM
PERIOD ARE EXPECTED ACROSS OUR NORTHERN COUNTIES FROM MONDAY
AFTERNOON INTO MONDAY EVENING.  THE STORM PREDICTION CENTER HAS
PLACED THAT AREA UNDER ITS SLIGHT RISK DESIGNATION FOR SEVERE
WEATHER AT THAT TIME.

AS THE UPPER LEVEL RIDGE RETREATS, IT CONTINUES TO APPEAR AS THOUGH
TUESDAY WILL NOT BE AS HOT AS MONDAY.  TEMPERATURES AT 850 HPA OVER
PHILADELPHIA ARE FORECAST TO BE AROUND +17C ON TUESDAY AFTERNOON.
NEVERTHELESS, THAT WOULD STILL TRANSLATE TO A MAXIMUM TEMPERATURE IN
THE LOWER 90S, AND HEAT INDEX VALUES MAY APPROACH 100.

A FRONTAL BOUNDARY IS FORECAST TO DROP DOWN FROM THE NORTHWEST ON
TUESDAY AFTERNOON, AND IT MAY BRING ADDITIONAL SHOWERS AND
THUNDERSTORMS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
DURING THE PERIOD FROM WEDNESDAY THROUGH SATURDAY, THE UPPER PATTERN
IS EXPECTED TO SHIFT GRADUALLY FROM A WEAK TROUGH OVER THE NORTHEAST
TO A RIDGE ATTEMPTING TO BUILD OVER THE REGION.

A SURFACE BOUNDARY IS FORECAST TO PASS THROUGH OUR REGION FROM LATE
TUESDAY INTO TUESDAY NIGHT.  IT SHOULD STALL TO OUR SOUTH DURING THE
PERIOD, WITH HIGH PRESSURE FROM THE WEST BUILDING ACROSS NEW YORK
AND NEW ENGLAND.  WE ARE EXPECTING MAINLY DRY WEATHER.  HOWEVER, WE
HAVE INCLUDED CHANCE POPS FOR OUR SOUTHERN COUNTIES FOR LATE IN THE
WEEK.  A WEAK SURFACE WAVE MAY DEVELOP AND MOVE ALONG THE STALLED
SURFACE BOUNDARY.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THE FIRST BATCH OF SHOWERS PULLING AWAY...AND THE ACTIVITY
EXPECTED FOR THE AFTERNOON SHOULD BE MORE OF THE SCATTERED
VARIETY. FREQUENT AMDS ARE EXPECTED WITH THE CONDITIONS EXPECTED
TO RANGE FROM MVFR TO IFR AT TIMES. HAZE SHOULD BE A FACTOR AS THE
WARM FRONT AND TROPICAL AIR ARRIVE LATER TODAY. WINDS GENERALLY S
TO SE AHEAD OF THE WARM FRONT AND SW BEHIND IT. WIND SPEEDS SHOULD
BE 10 KNOTS OR LESS...OUT SIDE OF ANY CONVECTION.

OUTLOOK...
HAZY, HOT AND HUMID WEATHER IS ON TAP FOR MONDAY WITH SCATTERED
AFTERNOON AND EVENING TSTMS POSSIBLE, MAINLY IN OUR NORTHERN AND
WESTERN SECTIONS. AN APPROACHING COLD FRONT IS EXPECTED TO CROSS
THE AREA LATE TUESDAY INTO TUESDAY NIGHT WITH YET ANOTHER ROUND
OF CONVECTION. HIGH PRESSURE WILL BRING A RETURN TO FAIR VFR
WEATHER FOR WEDNESDAY.

&&

.MARINE...
QUIET CONDITIONS ARE FORECAST FOR THE COASTAL WATERS THROUGH MUCH OF
THE UPCOMING WEEK. A SUMMERTIME PATTERN WITH HIGH PRESSURE ANCHORED
OFF TO THE EAST WILL BRING A SOUTH TO SOUTHWEST FLOW OF MUCH WARMER
AIR INTO THE REGION. SHOWERS AND POSSIBLY AN ISOLATED TSTM OR TWO
WILL AFFECT THE AREA THIS MORNING, BUT SHOULD BE ENDING BY MIDDAY.
WHATEVER AFTERNOON AND EVENING TSTMS THAT DO FORM TODAY AND MONDAY
SHOULD REMAIN WELL TO OUR NORTH AND WEST. MORE WIDESPREAD SHOWER AND
TSTM ACTIVITY COULD PRECEDE AND ACCOMPANY A COLD FRONT TUESDAY INTO
TUESDAY NIGHT. HIGH PRESSURE WILL THEN RETURN FOR WEDNESDAY.

&&

.CLIMATE...
THE FOLLOWING ARE RECORD HIGH TEMPERATURES FOR MONDAY, AUGUST 10TH
AND THE LAST TIME THEY OCCURRED.

ALLENTOWN.......99-1949
ATLANTIC CITY...97-2001
GEORGETOWN......98-1949
MOUNT POCONO....93-1911
PHILADELPHIA....98-2001
READING.........98-1949
TRENTON.........96-1949
WILMINGTON......99-1913

THE FOLLOWING ARE RECORD HIGH TEMPERATURES FOR TUESDAY, AUGUST 11TH
AND THE LAST TIME THEY OCCURRED.

ALLENTOWN.......97-1949
ATLANTIC CITY...97-1949
GEORGETOWN......99-1949
MOUNT POCONO....90-1944
PHILADELPHIA....101-1900
READING.........99-1900
TRENTON.........98-1896
WILMINGTON......101-1895

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ054-055-060>062-
     067>071.
     EXCESSIVE HEAT WATCH FROM MONDAY MORNING THROUGH TUESDAY
     EVENING FOR PAZ067>071.
NJ...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ001-007>010-
     012>027.
     EXCESSIVE HEAT WATCH FROM MONDAY MORNING THROUGH TUESDAY
     EVENING FOR NJZ015-017>019.
DE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DEZ001.
     EXCESSIVE HEAT WATCH FROM MONDAY MORNING THROUGH TUESDAY
     EVENING FOR DEZ001.
MD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ008.
MARINE...NONE.

&&

SYNOPSIS...IOVINO
NEAR TERM...IOVINO/OHARA/STAUBER
SHORT TERM...IOVINO
LONG TERM...IOVINO
AVIATION...OHARA/RPW
MARINE...OHARA/RPW
CLIMATE...ROBERTSON
Hazardous weather outlook, Aug 9, 10:58 AM EST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1158 AM EDT SUN AUG 9 2009

NJZ001-PAZ054-055-101600-
SUSSEX-CARBON-MONROE-
1158 AM EDT SUN AUG 9 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SCATTERED THUNDERSTORMS ARE EXPECTED TO OCCUR THIS AFTERNOON AND
EARLY TONIGHT. ANY THUNDERSTORM MAY CONTAIN DOWNPOURS WHICH MAY
RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ON MONDAY AFTERNOON AND MONDAY EVENING MAY BE
ACCOMPANIED BY STRONG WIND GUSTS AND HAIL, ALONG WITH HEAVY RAIN AND
DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SUBMIT RAINFALL TOTALS AND ANY REPORTS
OF FLOODING.

NJZ007>010-012-PAZ060>062-101600-
WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-BERKS-LEHIGH-NORTHAMPTON-
1158 AM EDT SUN AUG 9 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY AND EAST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SCATTERED THUNDERSTORMS ARE EXPECTED TO OCCUR THIS AFTERNOON AND
EARLY TONIGHT. ANY THUNDERSTORM MAY CONTAIN DOWNPOURS WHICH MAY
RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAT INDEX VALUES OF 95 TO 100 ARE EXPECTED FOR MONDAY AFTERNOON.

THUNDERSTORMS ON MONDAY AFTERNOON AND MONDAY EVENING MAY BE
ACCOMPANIED BY STRONG WIND GUSTS AND HAIL, ALONG WITH HEAVY RAIN AND
DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SUBMIT RAINFALL TOTALS AND ANY REPORTS
OF FLOODING.

DEZ001-NJZ015-017>019-PAZ067>071-101600-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
1158 AM EDT SUN AUG 9 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...EXCESSIVE HEAT WATCH IN EFFECT FROM MONDAY MORNING THROUGH
TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SCATTERED THUNDERSTORMS ARE EXPECTED TO OCCUR THIS AFTERNOON AND
EARLY TONIGHT. ANY THUNDERSTORM MAY CONTAIN DOWNPOURS WHICH MAY
RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SUBMIT RAINFALL TOTALS AND ANY REPORTS
OF FLOODING.

MDZ008-NJZ013-016-020>023-027-101600-
CECIL-WESTERN MONMOUTH-SALEM-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-
1158 AM EDT SUN AUG 9 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SCATTERED THUNDERSTORMS ARE EXPECTED TO OCCUR THIS AFTERNOON AND
EARLY TONIGHT. ANY THUNDERSTORM MAY CONTAIN DOWNPOURS WHICH MAY
RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAT INDEX VALUES OF 100 TO 105 ARE EXPECTED FOR MONDAY AFTERNOON.
HEAT INDEX VALUES NEAR 100 ARE POSSIBLE ON TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SUBMIT RAINFALL TOTALS AND ANY REPORTS
OF FLOODING.

DEZ002-003-MDZ012-015-019-020-101600-
KENT-INLAND SUSSEX-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
1158 AM EDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE AND NORTHEAST MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAT INDEX VALUES OF 100 TO 105 ARE EXPECTED FOR MONDAY AFTERNOON.
HEAT INDEX VALUES NEAR 100 ARE POSSIBLE ON TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ014-024>026-101600-
EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
1158 AM EDT SUN AUG 9 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SCATTERED THUNDERSTORMS ARE EXPECTED TO OCCUR THIS AFTERNOON AND
EARLY TONIGHT. ANY THUNDERSTORM MAY CONTAIN DOWNPOURS WHICH MAY
RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SUBMIT RAINFALL TOTALS AND ANY REPORTS
OF FLOODING.

DEZ004-101600-
DELAWARE BEACHES-
1158 AM EDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-101600-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1158 AM EDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 9, 11:23 AM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1223 PM EDT SUN AUG 9 2009

PAZ060-061-091730-
BERKS PA-LEHIGH PA-
1223 PM EDT SUN AUG 9 2009

...A STRONG THUNDERSTORM WILL AFFECT BERKS AND LEHIGH COUNTIES...

AT 1223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES SOUTHWEST OF LEHIGHTON...MOVING
SOUTHEAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR PORT CLINTON
AROUND 1235 PM...HAMBURG...WANAMAKERS AROUND 1240 PM...LENHARTSVILLE
AROUND 1245 PM...KUTZTOWN...FLEETWOOD AROUND 1255 PM...TOPTON...
LYONS...CLAUSSVILLE AROUND 100 PM AND ALBURTIS AROUND 105 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

PO

The radar

The Philadelphia radar (KDIX), 118 km away, was scanning. The volume nearest the first event began at 17:18 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Berks

When
August 9, 12:20 PM EST
Where
Berks County, 0.73 mi S of Amityville
Property damage
$30,000
Reported by
Newspaper
Coordinates
40.289, -75.729

A lightning strike and the ensuing fire displaced a family of four from their Meadowcrest Lane home in Amity Township. Lightning struck the corner of the home and then traveled through an air duct. It took four fire companies fifteen minutes to extingusih the blaze, but the house suffered smoke and water damage. The damage was estimated at $30,000.

Thunderstorm Wind, Berks

When
August 9, 4:05 PM EST to 4:55 PM EST
Where
Berks County, 0.53 mi ESE of Wintersville to 0.96 mi WNW of Boyertown
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.418, -76.240

A squall line of severe thunderstorms knocked down numerous trees and wires across Berks County. About 2,300 homes and businesses lost power. The worst reported wind damage was in Exeter and Oley Townships. On Oley Turnpike road, 100-year-old trees were uprooted. In Limekiln (Oley Township), large tree limbs fell onto one home and crashed through the window. In Brecknock Township, roads were blocked by fallen limbs. The hardest hit power outage areas included Bernville, Douglassville, Mohnton and Spring Township.

Thunderstorm Wind, Chester

When
August 9, 4:50 PM EST to 5:20 PM EST
Where
Chester County, 1.08 mi SSW of Cedarville to 0.85 mi WNW of Green Tree
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.216, -75.679

A line of severe thunderstorms knocked down several trees and wires throughout Chester County. In addition, the severe thunderstorm destroyed a corn maze at the Hurricane Hill Farm in West Brandywine Township.

Thunderstorm Wind, Montgomery

When
August 9, 4:55 PM EST to 5:10 PM EST
Where
Montgomery County, Pottstown to 1.65 mi E of Royersford
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
40.250, -75.630

A severe thunderstorm knocked down several trees along extreme western Montgomery County from Pottstown to Upper Providence Township.

Thunderstorm Wind, Delaware

When
August 9, 5:20 PM EST to 5:35 PM EST
Where
Delaware County, 0.56 mi NNE of Sandy Bank to Sharon Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.938, -75.397

A line of severe thunderstorms knocked down several trees and wires mainly across the central third of Delaware County. One of the larger electrical outages occurred in Sharon Hill Borough where 2,500 homes and businesses lost power.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193466, 191963, 193597, 193467, 193600.